West Virginia, 2002

Hail and Damaging Wind in West Virginia, September 18, 2002

September 18, 2002 · NWS RLX · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 18, 2:00 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 18, 2:00 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT THU SEP 18 2002

*********************************************************************
300 PM EDT THU SEP 18 2002

...TONIGHT THROUGH THURSDAY NIGHT...
PLENTY OF MOISTURE OVER THE REGION BUT MODELS HAVING DIFFICULTY WITH
TIMING OF SMALL WAVES THAT SERVE AS KICKERS. WILL CONTINUE WITH
SMALL POPS TONIGHT AND THURSDAY. DUE TO UNCERTAINTY...WILL KEEP THU
NIGHT DRY FOR NOW. MODELS HAVE ALSO BEEN A BIT LOW ON DAYTIME
TEMPERATURES...SO WILL GO ABOVE GUIDANCE ON THURSDAY.

...FRIDAY THROUGH WEDNESDAY...
MODELS ARE COMING TOGETHER ON THE STRONG COLD FRONT TO MOVE ACROSS
OUR REGION.  EVEN THOUGH THE ETA IS STILL A BIT SLOWER THAN THE
AVN...BOTH MODELS HAVE THE FRONT COMING THROUGH SOMETIME SATURDAY
NIGHT.  THE EFFECTS OF THE FRONT IN TERMS OF SIGNIFICANT CLOUDS AND
RAINFALL WILL BE MAINLY ON SATURDAY INTO SATURDAY EVENING...AND IT
LOOKS LIKE A SIGNIFICANT RAINFALL EVENT.  AHEAD OF THE FRONT ON THE
DAY FRIDAY...IT WILL BE QUITE WARM AND HUMID WITH SCATTERED
AFTERNOON THUNDERSTORMS.  DRY WEATHER WILL RETURN SUNDAY AND REMAIN
WITH US THROUGH TUESDAY OR WEDNESDAY OF NEXT WEEK AS COOL CANADIAN
HIGH PRESSURE BUILDS IN.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/RY/JMV

*********************************************************************
1014 AM EDT WED SEP 18 2002
LARGE AREA OF CLEAR SKIES OVER SOUTHERN COUNTIES WILL MOVE NORTHWARD
AND FILL IN WITH CUMULUS. SHOULD BE SOME GOOD SUNSHINE BREAKS
HOWEVER...SO FEEL PARTLY CLOUDY WOULD BE BETTER WORDING. THIS WILL
ALSO ALLOW FOR A BIT WARMER TEMPERATURES FOR THIS AFTERNOON. IMPULSE
OVER TN/SOUTHERN KY SHOULD BE EFFECTING SOUTHERN COUNTIES BY LATE
THIS AFTERNOON.

*********************************************************************
320 AM EDT WED SEP 18 2002
TODAY AND TONIGHT...
MODELS IN GENERAL AGREEMENT WITH PUSHING WARM FRONT THROUGH CWA
TODAY. BEST CHANCE FOR RAIN WILL BE WITH THIS FRONT THIS MORNING.
PLENTY OF MOISTURE WILL BE AROUND AND WEAK VORT IS EXPECTED TO MOVE
THROUGH THIS EVENING. CHC POPS AGAIN SHOULD SUFFICE.  TEMPS ARE IN
LINE WITH REST OF NDFD CLUSTER AND ONLY MAKE A FEW ADJUSTMENTS HERE
AND THERE.

THURSDAY THROUGH TUESDAY...
OVERALL...FCST VERY SIMILAR TO PREVIOUS PACKAGE.  HAVE ADDED TIMING
TO PCPN FOR THURSDAY AND FRIDAY.  WHILE MODELS CONTINUE TO SHOW
MOISTURE COMING INTO THE REGION OVER THE NEXT SEVERAL DAYS...A
FOCUSING MECHANISM IS LACKING AFTER A SHORTWAVE PASSES EARLY
THURSDAY MORNING.  OTHER THAN DAYTIME HEATING...HAVING A HARD TIME
SEEING MUCH PCPN UNTIL FRONT ARRIVES LATE FRI NIGHT THROUGH MID
AFTERNOON SATURDAY.  ALSO HAVE THINNED CLOUDS A LITTLE MAINLY DURING
THE NIGHT TIME HOURS...EXPECT SLIGHTLY WARMER MAXES BOTH THURS AND
FRI.  HAVE GONE TOWARD WARMER AVN NUMBERS AS NGM SEEMS TO CLOUDY AND
WET.

AVN AND ETA BOTH SHOW A WEAKENING INITIAL FRONT STALLING TO THE WEST
OF THE AREA FRI NIGHT.  THIS WILL LEAVE PLENTIFUL MOISTURE FOR THE
NRN STREAM COLD FRONT TO USE ON SAT.  THIS MAY ALLOW FOR A LONGER
PCPN PERIOD FRI NIGHT.  MAY NEED HIGHER POPS...WILL LEAVE FOR DAY
SHIFT TO COORDINATE.

OTHERWISE..HIGH PRESSURE MOVES IN FOR THE REST OF THE WEEKEND.  THIS
PART OF THE FCST IS UNCHANGED.

In the hours before

Special weather statement, Sep 18, 5:06 PM EST, 29 minutes before
OHZ083-086-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT WED SEP 18 2002

AS OF 6 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY
THUNDERSTORM MOVING NORTHEAST ACROSS GALLIA COUNTY...AND ANOTHER
STRONG THUNDERSTORM MOVING NORTHEAST ACROSS JACKSON COUNTY.  THE
GALLIA COUNTY STORM HAD BEEN PARTICULARLY STRONG AND PERSISTENT.

HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL
HAIL WILL ACCOMPANY THESE STORMS.  RAINFALL COULD EXCEED ONE INCH
WITHIN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/TRM
Special weather statement, Sep 18, 5:16 PM EST, 19 minutes before
OHZ085-WVZ008-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT WED SEP 18 2002

AS OF 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY
THUNDERSTORM MOVING NORTHEAST ACROSS NORTHERN JACKSON COUNTY...CLOSE
TO THE OHIO RIVER.

HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL
HAIL WILL ACCOMPANY THIS STORM.  RAINFALL COULD EXCEED ONE INCH
WITHIN ONE HOUR.  THE STORM WILL MOVE ACROSS THE RAVENSWOOD AREA AS
IT MOVES THROUGH NORTHERN JACKSON COUNTY...AND MAY ALSO AFFECT
EXTREME EASTERN MEIGS COUNTY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/TRM

The radar

The Charleston,WV radar (KRLX), 87 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Raleigh

When
September 18, 5:35 PM EST
Where
Raleigh County, 5 mi E of Daniels
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -81.050

Hail, Harrison

When
September 18, 9:20 PM EST
Where
Harrison County, Wolf Summit
Measured
1.75 in hail
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
39.283, -80.467

Hail, Harrison

When
September 18, 9:25 PM EST
Where
Harrison County, Clarksburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.283, -80.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317918, 5317919, 5317920.